A dangerous new drug has made its way to Michigan.

The Michigan Poison Center at the Wayne State University School of Medicine is warning the public that purple heroin has been found in certain areas of the state. This drug has been linked to several overdose cases in the Upper Peninsula and one overdose-related death in Van Buren County, the center indicated, stating further, “Samples sent to the Michigan State Police Laboratory for testing have identified several components of this product, including fentanyl, niacinamide, acetaminophen, flualprazolam, buspirone and brorphine.” Brorphine is s a new non-fentanyl synthetic opioid identified in purple heroin. The significant of the purple color is unknown to authorities.

“We want to try to get ahead of it to make sure it’s not making its way down the state,” said Varun Vohra, a director of the Michigan Poison Center.

The risks of using synthetic opioids such as brorphine has been well-known in the medical community for some time. Brorphine is a piperidine-based opioid analgesic compound. Essentially it is a potent synthetic with structural resemblance to fentanyl. However, the drug is not controlled in the U.S. like other fentanyl related substances and it is considered a recreational drug.

As of mid-July 2020, The International Society of Substance Use Professionals warned, “Brorphine was confirmed in seven blood specimens associated with fatalities in the U.S.; brorphine has also been reported in Europe (Belgium).”

“Over the last four months, we’ve detected the drug Brorphine in three of our ToxScreens,” Peoria County, Illinois, Coroner Jamie Harwood also recently announced. He added the chemical compounds are the same as fentanyl, explaining, “The difference is the potency. Brorphine is more potent and it can also cause cardiac dysrhythmia’s and sudden cardiac death.”

The drug tends to be found within methamphetamines, heroin, or cocaine. “Just under 20 people have lost their lives due to this drug, three of those now have been from Peoria county,” Harwood said.

“Recent detections in drug-related deaths leads us to believe this new synthetic opioid has the potential to cause widespread harm and is of public health concern,” echoed the Center for Forensic Science Research and Education.

The United States Drug Enforcement Administration has encouraged public health workers to look for signs and symptoms related to use of purple heroin. The guidelines suggest, “Public health providers should implement surveillance to rapidly identify drug overdose outbreaks and track geographical trends. Engagement with local poison centers and clinicians for patient management is paramount. Patients suspected of using heroin, fentanyl or other opioids/synthetic opioids who present with sedation, respiratory depression and other related symptoms should be reported to the local poison center for assistance with treatment.”

The Michigan Poison Center also suggests, “For those with opioid use disorder or who know an individual suffering from substance use disorder, please consider treatment. Because this is an evolving situation, the opioid you use may contain brorphine or other synthetic opioids. The Poison Center at the Wayne State University School of Medicine strongly suggests obtaining the opioid antagonist naloxone in case of inadvertent overdose.”